Hey guys. I’ve been lurking on the forum for a while now and wanted to chime in on the discussions. I haven’t filled out a symptom chart yet but to give some background I took propecia for a good 3 months and quit due to effects on libido and energy level, which have persisted for 8 years since quitting.
I used to be a prostate cancer researcher and received my PhD in pharmacology and I am hoping I can contribute to and learn more from some of the dialog going on here. After reading a ton of posts about things people have tried, from my perspective it really appears to be an issue of insensitivity to androgens/testosterone (as many of you have noted). This is apparent by the fact that, although there are individuals with dramatically lowered T levels, many of us have normal or only slightly lowered T levels (including myself) yet experience the same side effects. Furthermore, increasing testosterone using gels or drugs which boost T (e.g., clomid) often have a minimal effect or if they do have an effect, the results do not persist.
This leads me to agree with thoughts on here posted by Awor and other members that the cause is primarily an epigenetic one. To summarize, while taking propecia, our T levels skyrocketed to supraphysiological levels and when we stopped taking propecia, our bodies were fully exposed to these levels. As a compensatory mechanism, I am hypothesizing that key genes involved in androgen response were methylated (i.e., shut down) to dampen the response to these super high levels of T as our bodies tried to protect themselves. The problem is that after our bodies equilibrated to the lower levels, the genes remained methylated thereby maintaining this poor response to T despite having physiologically normal levels of testosterone. Thus, all the treatments people have taken to boost their T levels super high would only reinforce this negative feedback loop.
After doing a bit of Pubmed searching, there is unfortunately very literature available on restoring sensitivity to androgens. But, research tells us that DNA methylation is a process that can be reversed and DNA de-methylation occurs quite frequently. My hypothesis is that this would also be possible in our cases, except that we have not had a stimulus strong enough to cause a DNA de-methylation event to occur. In fact, we are only reinforcing the DNA hypermethylation when we keep using T boosting drugs like clomid or testosterone gels.
My “crazy” idea is, what if we were to really lower our T levels dramatically using anti-androgens like bicalutamide (aka Casodex), to virtually non-existent levels for a short period, then slowly SLOWLY bring the levels back up to a normal healthy male level. Theoretically the cells responsive to androgen would note this decrease and demethylate the appropriate androgen response genes, thereby restoring sensitivity to androgen. The hard part would to completely avoid the androgen/testosterone spike that would occur after removing the anti-androgens which would cause the DNA to become methylated again. The good news would be that only a short treatment would likely be necessary because from reading member stories, it seems like many people experienced persistent side effects after using propecia for only a week, so if a reversal happens, it would theoretically happen just as quickly.
The protocol used for shutting down androgen using bicalutamide is pretty hardcore as it also requires combination with an injected LHRH agonist (basically a drug which causes a shutdown in androgen production). I’m not sure if we would need the LHRH agonist as well because we may not need to get androgen levels quite that low. Bicalutamide itself is relatively safe as all it does is bind to androgen receptors on the cell and it doesn’t mess with any enzymes like propecia does. I haven’t had time, but i’m sure there is info out there showing just how low T levels get with bicalutamide by itself. The protocol we use would be to most likely do a super high dose for something like 5 days, then slowly slowly taper it off to avoid exposing ourselves to the spike in T levels while (hopefully) leading to demethylation of the relevant promoters and resensitizing ourselves to T.
info on bicalutamide www1.astrazeneca-us.com/pi/casodex.pdf
Any thoughts? Feel free to shoot me down if this sounds too crazy. There are many possible scientific explanations and possible remedies out there so I just wanted to contribute to the healthy flow of discussions.